Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Pueblo, CO

May 2, 2019Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 2, 2019, 8:13 PM MDT for Crowley County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 8:13 PM MDT (02:13 UTC)
Expired
May 2, 2019, 8:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS55 KPUB 030213
SVRPUB
COC025-030245-
/O.NEW.KPUB.SV.W.0009.190503T0213Z-190503T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
813 PM MDT Thu May 2 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crowley County in southeastern Colorado...

* Until 845 PM MDT.

* At 813 PM MDT, a severe thunderstorm was located 15 miles southwest
  of Forder, or 38 miles northwest of La Junta, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10360 3836 10356 3840 10392 3852 10394
TIME...MOT...LOC 0213Z 263DEG 25KT 3848 10385 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
3 follow-up statements
056 
WWUS55 KPUB 030221
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
821 PM MDT Thu May 2 2019

COC025-030245-
/O.CON.KPUB.SV.W.0009.000000T0000Z-190503T0245Z/
Crowley CO-
821 PM MDT Thu May 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...

At 821 PM MDT, a severe thunderstorm was located 15 miles south of
Forder, or 35 miles north of La Junta, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10360 3836 10356 3839 10385 3852 10385
TIME...MOT...LOC 0221Z 270DEG 30KT 3846 10376 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
299 
WWUS55 KPUB 030231
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
831 PM MDT Thu May 2 2019

COC025-030245-
/O.CON.KPUB.SV.W.0009.000000T0000Z-190503T0245Z/
Crowley CO-
831 PM MDT Thu May 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...

At 830 PM MDT, a severe thunderstorm was located 10 miles southwest
of Wild Horse Point, or 33 miles north of La Junta, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10360 3836 10356 3838 10374 3852 10375
TIME...MOT...LOC 0230Z 268DEG 31KT 3845 10365 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
784 
WWUS55 KPUB 030241
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
841 PM MDT Thu May 2 2019

COC025-030250-
/O.EXP.KPUB.SV.W.0009.000000T0000Z-190503T0245Z/
Crowley CO-
841 PM MDT Thu May 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROWLEY COUNTY
WILL EXPIRE AT 845 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3852 10360 3836 10356 3838 10374 3852 10375
TIME...MOT...LOC 0240Z 263DEG 25KT 3846 10359 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:18 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 2, 5:18 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
518 PM MDT Thu May 2 2019

.SHORT TERM...(This evening through Friday)
Issued at 335 PM MDT Thu May 2 2019

Currently, isolated light showers in combination with mostly cloudy
skies and below seasonal temperatures gracing southern Colorado this
afternoon.

Latest GOES satellite imagery, forecast model soundings, PV analysis
and computer simulations suggest that a weak north-northeasterly
surface surge entering northern sections of the CWA this evening in
combination with an approaching upper disturbance will allow for
another round of isolated to scattered showers and
thunderstorms(favoring the eastern half of the forecast district
from later this afternoon into this evening), with the precipitation
threat decreasing and or pushing east of the CWA after midnight.

At this time, storms are not projected to be as intense as storms
experienced last night due to less favorable severe weather
parameters, although localized stronger storms possible, especially
over far eastern locations from late this afternoon into this
evening.

For Friday, a generally dry day is anticipated in combination with
moderating temperatures and low-grade gradient winds as drier upper
ridging develops over southern Colorado.

.LONG TERM...(Friday night through Thursday)
Issued at 335 PM MDT Thu May 2 2019

.Friday Night and Saturday... Lee trough develops on Saturday as
the flow aloft becomes more westerly. Dry line is forecast to
develop somewhere over the eastern plains on Saturday. This can
act as a focus for some stronger convection during the afternoon
and into Saturday evening, and SPC Day 3 has a marginal risk over
portions of the southeast plains. Bufkit soundings suggest up to
1000 J/kg of CAPE with bulk shears around 40 to 50 knots possible.
Main threats would be hail and gusty winds with higher LCLs and
modest lower level shear.

.Sunday and Monday...Upper low over California slowly moves
eastward. Southwest flow ahead of the system continues to bring
mild air into the region with highs on the plains reaching into
the 80s. There will a tap of some middle and upper level moisture
for the chance of some diurnal thunderstorms over the mountains
and portions of the eastern plains. Lower levels will be dry,
especially over much of the eastern plains, which will limit the
amount of rainfall. With drier lower levels, main threats from
convection will be gusty winds. Any diurnal convection should end
in the evening.

.Tuesday through Thursday...Upper low near California becomes an
open wave as it moves into Colorado on Tuesday. As this upper wave
moves east, the ensembles indicate that another upper trough will
move into the region from the northwest on Wednesday and Thursday.
Over the eastern plains and eastern mountains, the models are
consistent with brining a cool upslope airmass into the region. EC
and GFS has 700mb temperatures near ot below 0C over the plains
and eastern mountains at times during this period. In May, with
the stronger solar heating, an upper trough along with the
upslope suggest a period of cool and showery weather over the
region. The deeper lower level moisture stay south and east of
the region, but with persistent southeast flow some of the more
moist air may start returning to the eastern plains on Thursday.
--PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 513 PM MDT Thu May 2 2019

Scattered showers will be possible this evening at the terminal
forecast sites (KALS, KCOS and KPUB), and maybe even an isolated
thunderstorm. Otherwise KALS is expected to have VFR conditions
the next 24 hrs. KCOS and KPUB could see low clouds move back into
the area late this evening, with MVFR or IFR conditions possible
into the early morning hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...PGW
AVIATION...28
Hazardous weather outlook, May 2, 7:59 PM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
759 PM MDT Thu May 2 2019

COZ058>089-093>099-040200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
759 PM MDT Thu May 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible this evening,
with the highest chances being over the far southeast Colorado
plains. By late night, just some isolated thunderstorms will be
possible over the far southeast plains. The main storm threats
will be lightning, and wind gusts up to 50 mph, but some of the
stronger storms over the southeast plains, will also be capable
of producing hail up to the size of pennies.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms will be possible over the mountains, and
parts of the plains each afternoon and early evening, Friday
through Monday. Lightning, and winds gusting to 50 mph, will be
the main threats with these storms. On Saturday, stronger storms
will be possible over the eastern plains, especially near the
Kansas border. These storms will be capable of producing hail
around one inch in diameter, and winds gusting to 60 mph, along
with lightning.

A more significant storm system will impact the area Tuesday and
Wednesday, bringing more widespread shower and thunderstorm
chances, along with the potential for accumulating snow in the
mountains. Given this event is still several days from now, the exact
details on storm impacts are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible over the southeast plains this evening.

28/28

In the hours before

Local storm report, May 2, 4:37 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
05/02/2019  M3.5 INCH        LAKE               CO   TRAINED SPOTTER

            WATER EQUIVALENT 0.23. 24 HR AMOUNT FOR 5/1.

1201 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
05/01/2019  M1.9 INCH        LAKE               CO   TRAINED SPOTTER

            WATER EQUIVALENT 0.22. 24 HR AMOUNT FOR
            4/30.

&&
Special weather statement, May 2, 7:38 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
738 PM MDT Thu May 2 2019

COZ089-095-030215-
Crowley County CO-Western Kiowa County CO-
738 PM MDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA AND EAST
CENTRAL CROWLEY COUNTIES UNTIL 815 PM MDT...

At 737 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugar City, or 23 miles north of La Junta, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arlington.

LAT...LON 3824 10380 3837 10382 3849 10322 3829 10319
      3827 10350
TIME...MOT...LOC 0137Z 259DEG 38KT 3830 10371

28
Special weather statement, May 2, 7:56 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
756 PM MDT Thu May 2 2019

COZ085-086-089-030230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
756 PM MDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...NORTHERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 830 PM MDT...

At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Truckton, or 36 miles northeast of Pueblo, moving
east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern El
Paso, northern Crowley and northeastern Pueblo Counties.

LAT...LON 3852 10405 3852 10360 3827 10368 3840 10412
      3859 10406 3859 10405
TIME...MOT...LOC 0155Z 284DEG 24KT 3849 10401

28
Special weather statement, May 2, 8:08 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
808 PM MDT Thu May 2 2019

COZ089-093-095-097-030300-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
808 PM MDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...SOUTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 900
PM MDT...

At 807 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Ford, or 10 miles northwest of La Junta, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Sugar City, Cheraw and Blue Lake.

LAT...LON 3795 10352 3815 10380 3825 10367 3829 10319
      3819 10315
TIME...MOT...LOC 0207Z 244DEG 27KT 3811 10365

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:38 PM MDTSpecial Weather StatementPUBCrowley37 min
May 2, 7:56 PM MDTSpecial Weather StatementPUBCrowley34 min
May 2, 8:08 PM MDTSpecial Weather StatementPUBCrowley52 min
May 2, 8:20 PM MDTSpecial Weather StatementPUBKiowa25 min
May 2, 8:38 PM MDTSpecial Weather StatementPUBCrowley52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.